Another triple nuke failure: abacavir/ddI/d4T
Simon Collins, HIV i-Base
The suboptimal performance of triple-nucleoside therapy (for Trizivir, and abacavir/tenofovir/3TC, see HTB vol 4 numbers 7 and 8) means that triple-nucleoside therapy is no longer a recommended treatment approach in UK and US treatment guidelines.
Results from this Danish study, reported in the 26 September issue of AIDS, including the triple-nucleoside combination of ddI/d4T/abacavir were similarly depressing and included an unexpectedly high level of side effects.
Comparison arms in the study were saquinavir/ritonavir and nevirapine/nelfinavir, both with AZT/3TC backbone nucleosides. The rationale for the study was to compare triple nucleoside, dual-PI and three-class therapy. In the discussion, the paper recognised that these regimes would not be chosen in 2003 but were options used for therapy in Denmark in 1999 when the study first enrolled.
Sixty treatment naïve patients were randomised to each arm, and although relatively closely matched the triple-nucleoside arm had a higher baseline CD4 count and fewer AIDS diagnoses. Median baseline CD4 and viral load count in the study as a whole was 161 cells/mm3 (range, 0-920) and 5.0 log copies/mL (range, 2.7-6.7).
However, by intent-to-treat analysis at week 48 only 43% of patients in the triple-nucleoside arm achieved viral suppression <20 copies/mL compared to 62% in the saquinavir/ritonavir arm and 69% in the nevirapine/nelfinavir arm. Odds ratio for achieving <20 copies/mL was 0.53 (95%CI, 0.33-0.83) and 0.25 (95% CI, 0.10-0.59) against each arm respectively.
When the analysis was broken down by baseline CD4 and viral load patients with the most advanced HIV disease performed comparatively even worse. Only 20% of patients with baseline CD4 counts <50 cells/mm3 achieved an undetectable viral load.
A particularly high number of patients changed treatment: in 63%, 58% and 45% of the triple-nuke, dual-PI and three-class arms, predominantly due to toxicity. Grade 4 side effects occurred in 13%, 7% and 12% of these three arms.
Neuropathy was reported in 27% of the patients using abacavir/ddI/d4T, and hypersensitivity to abacavir suspected in 12%. Both these rates are higher than reported in ddI/d4T studies and abacavir studies respectively. Five patients in this arm (8%) had to discontinue due to increased lactate associated with clinical symptoms (abdominal pains, elevated liver enzymes), compared to an expected incidence of 1% in other d4T/ddI studies.
The authors suggested that in this study abacavir was adding to the mitochondrial toxicity associated with ddI and d4T although a convincing mechanism was not suggested.
Gerstoft J, Kirk O, Lundgren JD et al. Low efficacy and high frequency of adverse events in a randomised trial of the triple nucleoside regimen abacavir, stavudine and didanosine. AIDS 2003; 17(14):2045-2052.